Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 54, NWS Louisville, KY

July 13, 2002Taylor County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 13, 2002, 4:33 AM EDT for Taylor County, Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2002, 4:33 AM EDT (08:33 UTC)
Expired
Jul 13, 2002, 5:30 AM EDT
In force
57 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Taylor County, KY

The radar

The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 130833
FFWSDF
KYC217-130930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 530 AM EDT

* AT 425 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER NORTHEAST TAYLOR COUNTY. RADAR HAS ESTIMATED
  THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE WARNED
  AREA...WITH ANOTHER INCH POSSIBLE THROUGH 530 AM.  THIS WILL
  LIKELY LEAD TO SOME FLASH FLOODING. THE AREA OF GREATEST
  CONCERN IS AROUND MERRIMAC.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:00 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 2:00 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 AM EDT SAT JUL 13 2002

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE CURRENTLY DEVELOPING
IN SOUTHERN KENTUCKY ALONG AN INVERTED TROUGH THAT IS EXTENDING
NORTHEAST FROM WEAK SURFACE LOW PRESSURE IN NORTHEASTERN ARKANSAS.
CURRENT MSAS DATA SHOWS THIS TROUGH ROUGHLY SOUTH OF AND PARALLEL TO
THE OHIO RIVER FROM BOWLING GREEN TO COVINGTON. THIS TROUGH WILL
MOVE LITTLE THROUGHOUT THE DAY...AND WILL SERVE AS A LIFTING FOCUS.
ETA AND AVN...ALTHOUGH SIMILAR WITH POSITION OF TROUGH HAVE QUITE
DIFFERENT QPF FORECASTS. ETA BRINGS UP TO 2 INCHES NEAR BOWLING
GREEN AND HAS 1/2 INCH QPF EXTENDING NORTHWEST ACROSS THE OHIO
RIVER. AVN HAS LESS QPF AND BRING IT FARTHER SOUTH ACROSS SOUTHEAST
KENTUCKY AS THE 850 MB LOW IS FARTHER SOUTH AND EAST. WILL GO WITH A
COMPROMISE AND MENTION LIKELY IN NORTHERN KENTUCKY...WITH
CATEGORICAL POPS FOR TODAY IN OUR IN SOUTHERN ZONES...ALONG WITH A
MENTION OF POSSIBLE HEAVY RAINFALL.

FOR TONIGHT...DEFORMATION ZONE WILL MOVE FARTHER NORTH...ALTHOUGH
THE SURFACE LOW AND TROUGH WILL MOVE VERY LITTLE BOTH TONIGHT AND
SUNDAY. ONGOING EVENING SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO
WIND DOWN BY MORNING AS THE ATMOSPHERE STABILIZES.

FOR SUNDAY AND MONDAY...THE UPPER LEVEL LOW OVER THE SOUTHERN PLAINS
WILL REMAIN STATIONARY AS HIGH PRESSURE AMPLIFIES OVER THE NORTHERN
PLAINS. THE LOWER OHIO VALLEY WILL REMAIN OVER A MOIST AIR MASS. ANY
CONVECTION THE DEVELOPS WILL RESULT FROM A WEAK DEFORMATION AXIS AND
DIURNAL INSTABILITY.

.SDF...NONE.
JD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:08 AM EDTFlash Flood WarningLMKCasey, Marion82 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.